This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may process your blood-thinning medicine more quickly.
What might happen:
The effects of your blood-thinner may decrease and increase your risk for blood clots. If your rifamycin is stopped, there is an increased chance for bleeding.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) about taking these two medicines together. They may already be aware of this interaction and may be monitoring you for it. For some anticoagulants, your doctor may want to check your bleeding times more often. Your dose of blood-thinner may need adjusting, especially if your doctor stops your rifamycin. If you experience bleeding from your gums, nosebleeds, unusual bruising, or dark stools, contact your doctor. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Heimark LD, Gibaldi M, Trager WF, O'Reilly RA, Goulart DA. The mechanism of the warfarin-rifampin drug interaction in humans. Clin Pharmacol Ther 1987 Oct;42(4):388-94.
2.O'Reilly RA. Interaction of sodium warfarin and rifampin. Studies in man. Ann Intern Med 1974 Sep;81(3):337-40.
3.O'Reilly RA. Interaction of chronic daily warfarin therapy and rifampin. Ann Intern Med 1975 Oct;83(4):506-8.
4.Lee CR, Thrasher KA. Difficulties in anticoagulation management during coadministration of warfarin and rifampin. Pharmacotherapy 2001 Oct; 21(10):1240-6.
5.Fox P. Warfarin-rifampicin interaction. Med J Aust 1982 Jan 23;1(2):60.
6.Self TH, Mann RB. Interaction of rifampin and warfarin. Chest 1975 Apr; 67(4):490-1.
7.Romankiewicz JA, Ehrman M. Rifampin and warfarin: a drug interaction. Ann Intern Med 1975 Feb;82(2):224-5.
8.Held H. Interaction of rifampicin with phenprocoumon (author's transl). Dtsch Med Wochenschr 1979 Sep 14;104(37):1311-4.